Missouri, 2010

Damaging Winds in Missouri, August 20, 2010

August 20, 2010 · NWS SGF · 4 events in 2 counties and zones

Two rounds of storms moved over the eastern Ozarks early in the day and then again late in the afternoon. The storms developed mainly on boundaries left over from prior convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two rounds of storms moved over the eastern Ozarks early in the day and then again late in the afternoon. The storms developed mainly on boundaries left over from prior convection. With plenty of low level moisture and instability, the boundary interactions helped to produce strong to severe diurnal thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 5:59 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 20, 5:59 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 AM CDT FRI AUG 20 2010

...UPDATE TO AVIATION...

.UPDATE...
ISOLATED CONVECTION HAD DEVELOPED ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL MISSOURI EARLY THIS MORNING. THIS ACTIVITY HAD DEVELOPED
WITHIN A CORRIDOR OF DEEP MOISTURE CONVERGENCE ASSOCIATED WITH THE
LOW LEVEL JET VEERING INTO THE AREA. IN ADDITION...ELEVATED
INSTABILITY NEAR 3000 J/KG WAS PRESENT. EXPECT ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO PERCOLATE FROM CENTRAL
MISSOURI INTO THE EASTERN OZARKS THIS MORNING AND TRANSLATE
EASTWARD INTO EASTERN MISSOURI.

FOSTER

&&

.DISCUSSION...

MAIN FORECAST CONCERNS FOR THE REGION REVOLVE AROUND INCREASING MOISTURE
ACROSS THE REGION TODAY IN ADVANCE OF AN UPPER LEVEL TROUGH AND ASSOCIATED
COLD FRONT...THEN A STRONG UPPER RIDGE BUILDING OVER THE PLAINS NEXT
WEEK.

A LOOK AT SURFACE OBSERVATIONS AND PROGGED SOUNDINGS FOR THE
OZARKS SHOWS INCREASING LOW AND MID LEVEL MOISTURE ACROSS THE
REGION THIS MORNING AND INTO THIS AFTERNOON. AM ANTICIPATING THAT
THIS MORNINGS 12Z SOUNDING WILL SHOW THE INCREASE IN PRECIPITABLE
WATER AND LOW LEVEL MOISTURE AS SOUTHERLY FLOW CONTINUES. BECAUSE
OF THE INCREASING MOISTURE RESULTING IN DEW POINTS IN THE LOW
70S...AND THE REGION REMAINING UNDER THE INFLUENCE OF THE RIDGE
THAT MOVED THROUGH THE AREA YESTERDAY...EXPECT TO SEE HEAT INDEX
VALUES CLIMB TO AROUND THE 105 DEGREE RANGE THIS AFTERNOON.
BECAUSE OF THIS...WILL GO AHEAD AND ISSUE A HEAT ADVISORY DURING THE
AFTERNOON HOURS (18Z TO 00Z) FOR EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI.

WITH TEMPERATURES EXPECTED TO BE IN THE MID 90S THIS AFTERNOON AND
THE INCREASE IN MOISTURE...SOME SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA IN ADVANCE OF THE COLD FRONT. THERE WILL
BE ENOUGH INSTABILITY TO SUPPORT PULSE TYPE CONVECTION BUT SHEAR
WILL BE LACKING WITH 0-6 KM SHEAR LESS THAN 25KTS AT BEST.

AS AN UPPER LEVEL WAVE AND COLD FRONT APPROACH THE REGION...THE
AREA SHOULD HAVE ENOUGH OF A MIX OF PRECIPITABLE WATER NEAR 2
INCHES...CAPE AROUND 2000-3000J/KG...0-6KM BULK SHEAR AROUND
25-30KTS...HELICITY NEAR 200-400 M2/S2 AND A 30 TO 35KT LOW LEVEL
JET THAT WOULD SUPPORT STRONG TO POTENTIALLY SEVERE STORMS EARLY
THIS EVENING AND OVERNIGHT MOST MODELS SHOW THE FRONT PASSING
SOUTH OF THE AREA AROUND LUNCH TIME SATURDAY. WITH THE ABOVE
MENTIONED MIX OF INGREDIENTS...ANY STORMS THAT COULD BECOME SEVERE
WOULD BE CAPABLE OF PRODUCING SEVERE WINDS...HAIL TO QUARTER SIZE
AND HEAVY RAINFALL.

A RATHER STRONG RIDGE WILL THEN BUILD ACROSS THE CENTER OF THE
COUNTRY SUNDAY AND REMAIN IN CONTROL OF THE REGIONS WEATHER
THROUGH MID WEEK. WHILE TEMPERATURES ARE EXPECTED TO CLIMB INTO
THE 90S AGAIN...STRONG SURFACE HIGH PRESSURE OVER THE GREAT LAKES
REGION WILL KEEP THE SURFACE FLOW NORTHEASTERLY TO EASTERLY AND
ACT TO SUPPRESS LOW LEVEL MOISTURE. THIS WILL KEEP DEW POINTS IN
THE 60S AND HEAT INDEX VALUES WELL BELOW THOSE EXPERIENCED OVER
THE PAST FEW WEEKS. SO THE AREA CAN EXPECT SOME DRY HEAT FOR NEXT
WEEK UNDER MODIFIED NORTHWEST FLOW. FOR THE LATER HALF OF THE WEEK
EXPECT A BIT OF A COOLING TREND.

HATCH

&&

.AVIATION...
/ISSUED 632 AM CDT FRI AUG 20 2010/

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONT WILL APPROACH FROM
THE WEST TODAY BRINGING AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS.
ISOLATED STORMS WILL IMPACT AREAS MAINLY EAST OF THE SPRINGFIELD
TERMINAL THROUGH MIDDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE
ACROSS KANSAS TODAY AHEAD OF THE FRONT AND SPREAD EAST INTO THE
OZARKS LATER THIS AFTERNOON AND TONIGHT. HOWEVER TIMING OF THUNDERSTORMS
AT A PARTICULAR TERMINAL REMAINS UNCERTAIN AT THIS TIME. GUSTY
SOUTHERLY WINDS CAN BE EXPECTED WITH MARGINAL LOW LEVEL WIND SHEAR
POSSIBLE THIS MORNING. LOCALIZED MVFR CONDITIONS WILL BE POSSIBLE
IN THE SHOWERS ESPECIALLY LATER TONIGHT AS THE FRONT MOVES INTO
THE AREA.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR MOZ055-066>068-077-078-088-089-093-101.

KS...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR KSZ073-097-101.

&&
Hazardous weather outlook, Aug 20, 11:05 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1205 PM CDT FRI AUG 20 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1205 PM CDT FRI AUG 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

HAZARDS WEATHER RISK...

ELEVATED SEVERE THUNDERSTORM WIND RISK.
LIMITED TORNADO RISK.
LIMITED SEVERE HAIL RISK.
SIGNIFICANT LIGHTNING RISK.
ELEVATED HEAT RISK.

DISCUSSION...

THUNDERSTORMS OVER NORTHEAST KANSAS ARE EXPECTED TO INTENSIFY AS A
COLD FRONT OVER THE PLAINS MOVES TO THE SOUTHEAST. THIS ACTIVITY
IS EXPECTED TO PUSH SOUTHEAST INTO SOUTHEAST KANSAS AND WEST
CENTRAL AND CENTRAL MISSOURI AFTER 4 PM. STRONG INSTABILITY
COUPLED WITH AT LEAST MODEST VERTICAL SHEAR WILL SUPPORT SEVERE
STORMS CAPABLE OF DAMAGING WINDS AND ONE INCH HAIL.

OTHER SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE WELL AHEAD OF
THE FRONT GIVEN STRONG AFTERNOON AND EVENING INSTABILITY COUPLED
WITH A WEAK DISTURBANCE MOVING THROUGH SOUTHERN MISSOURI. A FEW
STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THE
AFTERNOON THUNDERSTORMS....MAINLY OVER THE SOUTHERN MISSOURI
OZARKS.

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM 100 TO 107
DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS...SOME STRONG AT TIMES...WILL REMAIN
POSSIBLE ACROSS THE REGION THROUGH THE MORNING HOURS SATURDAY
BEFORE FINALLY PUSHING SOUTH OF THE OZARKS. THE BETTER CHANCES FOR
STRONGER STORMS WILL BE SOUTHEAST OF A BRANSON TO ROLLA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Aug 20, 9:18 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1018 AM CDT FRI AUG 20 2010

MOZ083-201600-
DENT MO-
1018 AM CDT FRI AUG 20 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN DENT COUNTY UNTIL 1100 AM
CDT...

AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF JADWIN...OR 13 MILES SOUTH
OF SALEM...MOVING NORTHEAST AT 25 MPH. HALF INCH SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN DENT COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

WISE

The radar

The Springfield radar (KSGF), 102 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wright

When
August 20, 11:25 AM CST
Where
Wright County, 0.55 mi E of Mountain Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.130, -92.260

Several power lines were reported down.

Thunderstorm Wind, Wright

When
August 20, 11:27 AM CST
Where
Wright County, 0.88 mi NE of Mountain Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
37.140, -92.260

A large tree limb was downed and landed on a parked car.

Thunderstorm Wind, Pulaski

When
August 20, 12:46 PM CST
Where
Pulaski County, 2.82 mi N of St Robert
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.860, -92.240

A large tree was blown down and landed on a parked police patrol car.

Thunderstorm Wind, Pulaski

When
August 20, 12:50 PM CST
Where
Pulaski County, 4.28 mi SE of Swedeborg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.880, -92.270

A large tree was reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248379, 248380, 248381, 248382.